Antidepressants Require Close Monitoring
My 16-year-old daughter has been taking an antidepressant drug
for depression for 10 months. She was doing better and enjoying
life but in the past few weeks her sadness has set back in. She
isolates herself and I hear her crying all the time. She’s irritable
and refuses to participate in family activities. Her doctor wants
to increase her drug dosage again. Do you think this will help?
K.T., Sacramento, California
ANSWER: It’s hard to say; this might work for a short time. Generally
speaking, however, the higher the dosage, the greater her risk for
side effects such as insomnia, headache, dizziness, low appetite and
confusion. I’m not a psychiatrist, but it’s clear that the doctor thinks
your daughter is slipping backward, so he’s prescribing a higher
dosage again. This may very well be the case, but I have to warn
you that this change in your daughter’s behavior could be due to her
medication, not a relapse into depression.
I say that because antidepressants have been linked to
suicidal thoughts (and yes, suicide!) in children and teens, although
it’s unusual. The U.S. Food and Drug Administration requires that
antidepressant drugs carry a special ‘black box’ warning about the
danger. Some of the signs and symptoms to watch out for include
worsening depression, anger and thoughts or talk of suicide.
I offer natural ways to ease depression, as well as safety
tips if you take prescribed antidepressants in Chapter 5 of my book,
The 24-Hour Pharmacist. As a caring mom, you need to ask your
daughter whether or not she’s experimenting with other drugs
like alcohol or cocaine – another reason for emotional disorders.
Combining these substances with antidepressants is extremely
dangerous. Learn more about her lifestyle (could she be pregnant?)
and also talk to her doctor(s). Finally, consider the following safe
and natural remedies to take with her medication: essential fatty
acids, magnesium chelate, B-complex, vitamin C, Panax ginseng
and green tea